Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS La Crosse, WI

June 26, 2020Chickasaw County, Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 26, 2020, 1:24 PM CDT for Chickasaw County, Fayette County, Winneshiek County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 1:24 PM CDT (18:24 UTC)
Expired
Jun 26, 2020, 2:00 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chickasaw County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:44 PM CDTTSTM WND GST 67Waucoma, IACORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM WAUCOMA. PRIVATE WEATHER STATION REPORTED A 67 MPH WIND GUST. TIME ESTIMATE.
Jun 26, 1:44 PM CDTNON-TSTM WND GST 67Waucoma, IAPRIVATE WEATHER STATION REPORTED A 67 MPH WIND GUST. TIME ESTIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS53 KARX 261824
SVRARX
IAC037-065-191-261900-
/O.NEW.KARX.SV.W.0034.200626T1824Z-200626T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
124 PM CDT Fri Jun 26 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fayette County in northeastern Iowa...
  Southwestern Winneshiek County in northeastern Iowa...
  Southeastern Chickasaw County in northeastern Iowa...

* Until 200 PM CDT.

* At 123 PM CDT, a severe thunderstorm was located over Lawler, or 7
  miles east of New Hampton, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Waucoma around 135 PM CDT.
  Fort Atkinson around 145 PM CDT.
  West Union and Ossian around 155 PM CDT.

Other locations impacted by this severe thunderstorm include Festina,
Eldorado, Boyd, Lake Meyer County Park, Richfield, St. Lucas and
County Roads B 54 And V 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4295 9231 4312 9233 4321 9177 4293 9174
TIME...MOT...LOC 1823Z 265DEG 33KT 4304 9218 

HAIL...1.00IN
WIND...60MPH
 
$$

NMB
2 follow-up statements
403 
WWUS53 KARX 261837
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
137 PM CDT Fri Jun 26 2020

IAC037-065-191-261900-
/O.CON.KARX.SV.W.0034.000000T0000Z-200626T1900Z/
Fayette IA-Winneshiek IA-Chickasaw IA-
137 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN FAYETTE...SOUTHWESTERN WINNESHIEK AND SOUTHEASTERN
CHICKASAW COUNTIES...

At 137 PM CDT, a severe thunderstorm was located over Waucoma, or 11
miles northwest of West Union, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Fort Atkinson around 145 PM CDT.
  West Union and Ossian around 155 PM CDT.

Other locations impacted by this severe thunderstorm include Festina,
Eldorado, Boyd, Lake Meyer County Park, Richfield, and St. Lucas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4295 9231 4305 9228 4314 9221 4321 9177
      4293 9174
TIME...MOT...LOC 1837Z 265DEG 33KT 4305 9200 

HAIL...1.00IN
WIND...60MPH
 
$$

NMB
034 
WWUS53 KARX 261900
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
200 PM CDT Fri Jun 26 2020

IAC037-065-191-261910-
/O.EXP.KARX.SV.W.0034.000000T0000Z-200626T1900Z/
Fayette IA-Winneshiek IA-Chickasaw IA-
200 PM CDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE...
SOUTHWESTERN WINNESHIEK AND SOUTHEASTERN CHICKASAW COUNTIES HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Iowa.

LAT...LON 4295 9231 4305 9228 4314 9221 4321 9177
      4293 9174
TIME...MOT...LOC 1900Z 265DEG 33KT 4307 9174 

$$

NMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:35 AM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, Jun 26, 6:35 AM CDT, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
635 AM CDT Fri Jun 26 2020

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Fri Jun 26 2020

At 2 AM, a band of showers and storms extended from Rochester to
Nashua Iowa.  This band was associated with a shortwave trough.  The
meso models are not handling this system well.  With zonal winds
aloft, this system should continue to move east and southeast
through the remainder of the overnight hours.  With the 0-6 km shear
favorable for supercells, we will have to watch out for the
potential of hail and maybe some damaging wind between now and
daybreak.

Further to the west across southwest Minnesota and northwest Iowa, a
MCS was moving east toward the area. Warm air advection on the
leading edge of this system and along the warm front has resulted in
a line of storms. These storms will move through the area from
daybreak through noon. While there will favorable deep shear, the
instability is generally less than 1K J/kg, so the severe weather
threat for both of these systems this morning looks to be low.

Still a lot of questions on the severe weather threat with the next
round of convection which will be moving through the area between
noon and 6 PM this afternoon.  While the meso models have differing
solutions and timing on how this convection will develop, there is
general agreement that there will be enough time for the atmosphere
to recover between the departing convection this morning, and the
afternoon convection. Mixed-layer CAPES range from 1500 to
2500 J/kg.  The main question is how much 0-1 km and 0-3 km shear
will be available across the area.  This will be dependent upon an
850 to 700 mb speed max.  Even this close to the event, there is
significant differences on how strong the winds will be with this
speed maximum in our area. The NAM has 40 to 50 knots of winds.
Meanwhile, the GFS is only around 20 knots.  Some of this is a
result of some timing differences between this feature.  These
differences greatly impact the 0-1 km and 0-3 km shear. Another
difference is how the meso models are handling their cold pool
development.  Some suggest that this occur across northeast Iowa
and southwest Wisconsin.  Others have this occurring more to our
east and south. Due to this, there remains much uncertainty on
the convection during this time period. If severe weather does
materialize, it would likely start out as a wind and hail threat
and then evolve more into a wind and maybe a QLCS tornado threat.
The main question is where.  As stated earlier, this will depend
a lot on how strong the 0-1 km shear is able to increase this
afternoon.  As a result, the severe weather threat is rather
conditional at this time.

.LONG TERM...(Saturday through Thursday)
Issued at 305 AM CDT Fri Jun 26 2020

A summerlike pattern develops heading into the weekend behind the
departing cold front. As a deepening upper low comes ashore the
Pacific Northwest, ridging over the Northern Plains will amplify
while sliding into the Upper Mississippi Valley by Sunday. Ridge
amplification continues through the first half of next week with a
blocking pattern taking shape over the region. This will lead to a
gradual warmup as 850mb temps slowly climb to near 20C by Monday
night. Forecast highs next week will climb through the 80s, likely
around 90 in a few spots. Along with the heat will come rather humid
conditions as dewpoints pool in the mid 60s to lower 70s.

A weak, sheared out vort max will drop south from the I-90 corridor
on Saturday. With higher PWATs >1" residing out ahead of this
feature, there's a small chance our far south could be brushed by a
shower or storm Saturday afternoon. Otherwise most areas will stay
dry Saturday and Saturday night courtesy of high pressure. Return
flow developing behind the departing high on Sunday will pump
increasing moisture into the region. Combined with a couple
shortwaves and warm air advection, that will bring returning chances
of showers and storms. Much of the area will likely remain dry on
Sunday as the higher rain chances won't arrive until a stronger
shortwave's arrival Sunday night.

Surface high pressure and comparatively lower PWATs anchored over
the Great Lakes region should keep focus for periodic shower/storm
chances early next week generally near and west of the Mississippi
River, where moisture/instability will be highest as evidenced by
pooling of higher theta-e. By Thursday an advancing cold front is
progged to push eastward through the forecast area. While extended
forecast has broad-brushed rain chances nearly every period next
week, am not expecting the week to be a washout for any given
location.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 635 AM CDT Fri Jun 26 2020

A MCV will produce scattered showers and storms this morning.
Additional showers and storms are expected this afternoon as a
cold front move through the region. These showers and storms may
briefly lower the ceilings and visibilities into the IFR/MVFR
range.

Subsidence in the wake of this front will clear skies quickly
between 27.02z and 27.05z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Kurz
AVIATION...Boyne
Hazardous weather outlook, Jun 26, 3:04 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
304 AM CDT Fri Jun 26 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
304 AM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. Lightning and small
hail will be the primary threats with storms that develop this
morning. Another round of storms this afternoon into early evening
may pose a threat for severe weather roughly between noon and 6 PM,
especially across northeast Iowa and southwest Wisconsin. Damaging
winds and heavy rainfall will be the main threats with this round
of storms, but isolated hail and tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic storm chances will return Sunday and continue through
Thursday. The probability of organized severe weather appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz/Boyne

In the hours before

Local storm report, Jun 26, 12:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             LIME SPRINGS            43.45N 92.28W
06/26/2020  M1.00 INCH       HOWARD             IA   TRAINED SPOTTER

&&
Local storm report, Jun 26, 12:30 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1230 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND GST     LIME SPRINGS            43.45N 92.28W
06/26/2020  E65 MPH          HOWARD             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 60 TO 70 MPH WIND
            GUSTS AND QUARTER SIZE HAIL.

&&
Local storm report, Jun 26, 12:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             LIME SPRINGS            43.45N 92.28W
06/26/2020  E0.88 INCH       HOWARD             IA   PUBLIC

            PUBLIC REPORTED NICKLE SIZE HAIL IN LIME
            SPRINGS VIA BROADCAST MEDIA.

&&
Special weather statement, Jun 26, 1:02 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
102 PM CDT Fri Jun 26 2020

IAZ010-011-MNZ096-261830-
Winneshiek-Allamakee-Houston-
102 PM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLAMAKEE...
NORTHEASTERN WINNESHIEK AND SOUTHWESTERN HOUSTON COUNTIES...

At 101 PM CDT, a strong thunderstorm was located near Mabel, or 12
miles west of Caledonia, moving east at 40 mph.

Winds in excess of 40 mph or greater and pea size hail are possible
with this storm.

Locations impacted include...
Caledonia, Spring Grove, Wilmington, Yucatan, Sheldon, Black Hammer,
Eitzen, Highlandville, Quandahl, Riceford, Newhouse, Dun Romin Park
Campground, Beaver Creek Valley State Park, Willington Grove, And
White Tail Road and Dorchester.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4343 9173 4369 9173 4375 9142 4346 9141
TIME...MOT...LOC 1801Z 261DEG 33KT 4358 9173

NMB
Local storm report, Jun 26, 1:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
106 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     MABEL                   43.52N 91.76W
06/26/2020  E40 MPH          FILLMORE           MN   CO-OP OBSERVER

            COOPERATIVE OBSERVER ESTIMATED 40 MPH WIND
            GUST.

&&
Special weather statement, Jun 26, 1:16 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
116 PM CDT Fri Jun 26 2020

IAZ009-010-019-029-261900-
Winneshiek-Chickasaw-Howard-Fayette-
116 PM CDT Fri Jun 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOWARD...
NORTHWESTERN FAYETTE...WESTERN WINNESHIEK AND EASTERN CHICKASAW
COUNTIES...

At 116 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Lime Springs to near Fredericksburg.
Movement was east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Decorah, Cresco, New Hampton, West Union, Calmar, Fredericksburg,
Ossian, Lawler, Spillville, Fort Atkinson, Ridgeway, Protivin,
Waucoma, Jerico, Alta Vista, St. Lucas, Jackson Junction, Vernon
Springs County Park, Festina and Vernon Springs.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4343 9179 4295 9173 4296 9238 4337 9244
TIME...MOT...LOC 1816Z 269DEG 40KT 4344 9229 4301 9220

NMB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:34 AM CDTSevere Thunderstorm WarningARXClayton28 min
Jun 26, 9:14 AM CDTSpecial Weather StatementARXClayton31 min
Jun 26, 12:12 PM CDTSevere Thunderstorm WarningARXHoward33 min
Jun 26, 12:29 PM CDTSevere Thunderstorm WarningARXWinneshiek46 min
Jun 26, 1:16 PM CDTSpecial Weather StatementARXChickasaw, Howard, Winneshiek44 min
Jun 26, 1:57 PM CDTSpecial Weather StatementARXFayette48 min
Jun 26, 2:40 PM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.